Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 88, NWS Nashville, TN

May 3, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 3:37 PM CDT for 5 counties in Tennessee. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2020, 3:37 PM CDT (20:37 UTC)
Expired
May 3, 2020, 4:15 PM CDT
In force
38 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hickman County, TN, Humphreys County, TN, Lewis County, TN, Perry County, TN, Wayne County, TN

The radar

The Nashville radar (KOHX), 137 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 4:05 PM CDTTSTM WND DMGLinden, TNNUMEROUS REPORTS OF TREES AND POWER LINES DOWN WITH POWER OUTAGES ACROSS PERRY COUNTY
May 3, 4:10 PM CDTTSTM WND DMGHohenwald, TNROOFS BLOWN OFF SEVERAL BUILDINGS AND NUMEROUS TREES DOWN IN HOHENWALD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:44 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WUUS54 KOHX 032037
SVROHX
TNC081-085-101-135-181-032115-
/O.NEW.KOHX.SV.W.0088.200503T2037Z-200503T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
337 PM CDT Sun May 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Lewis County in Middle Tennessee...
  Northern Wayne County in Middle Tennessee...
  Perry County in Middle Tennessee...
  South central Humphreys County in Middle Tennessee...
  Southwestern Hickman County in Middle Tennessee...

* Until 415 PM CDT.

* At 337 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles south of New Johnsonville to near Mifflin,
  moving east at 65 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hohenwald, Waynesboro, Linden, Lobelville, Gordonsburg, Kimmins,
  Mousetail Landing State Park, Pleasantville and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across West Tennessee. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows!

&&

LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
      3562 8804 3566 8802 3572 8804 3577 8798
      3583 8797 3586 8794 3584 8772 3567 8732
      3566 8732 3566 8734 3565 8733 3530 8768
      3540 8798 3541 8798 3543 8803 3545 8804
TIME...MOT...LOC 2037Z 290DEG 56KT 3590 8802 3553 8850 

HAIL...0.88IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
965 
WWUS54 KOHX 032104
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
404 PM CDT Sun May 3 2020

TNC085-032113-
/O.CAN.KOHX.SV.W.0088.000000T0000Z-200503T2115Z/
Humphreys TN-
404 PM CDT Sun May 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HUMPHREYS COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee. A Severe Thunderstorm Watch also remains in effect
until 800 PM CDT for Middle Tennessee.

LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
      3562 8804 3570 8793 3578 8784 3584 8772
      3567 8732 3566 8732 3566 8734 3565 8733
      3530 8768 3540 8798 3541 8797 3543 8803
      3545 8804
TIME...MOT...LOC 2103Z 290DEG 56KT 3577 8760 3540 8808 

$$

TNC081-101-135-181-032115-
/O.CON.KOHX.SV.W.0088.000000T0000Z-200503T2115Z/
Lewis TN-Wayne TN-Perry TN-Hickman TN-
404 PM CDT Sun May 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR LEWIS...NORTHERN WAYNE...PERRY AND SOUTHWESTERN HICKMAN
COUNTIES...

At 403 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Centerville to 9 miles north of Olive
Hill, moving east at 65 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Hohenwald, Waynesboro, Linden, Lobelville, Gordonsburg, Kimmins,
Pleasantville and Flatwoods.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3547 8802 3548 8799 3551 8798 3553 8798
      3562 8804 3570 8793 3578 8784 3584 8772
      3567 8732 3566 8732 3566 8734 3565 8733
      3530 8768 3540 8798 3541 8797 3543 8803
      3545 8804
TIME...MOT...LOC 2103Z 290DEG 56KT 3577 8760 3540 8808 

HAIL...0.88IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 3, 2:17 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
217 PM CDT Sun May 3 2020

.DISCUSSION...

Bowing line of thunderstorms currently pushing across the MO
bootheel. This activity will be reaching the northwestern extremes
of middle TN between 3 pm and 4 pm. The atmosphere across the mid
state is quite unstable with dewpoints now well into the 60s and sfc
capes around 2000 j/kg in our northwest. There is a warm layer
around 700 mb but caps are diminishing with time, especially north
of I-40. Additional partial development will be possible ahead of
the main line of advancing storms. It will however take a little
longer for that activity to commence. The threat of severe weather
is due primarily to the advancing line of storms and a severe tstm
watch is in effect until 6 PM for our northwest. This line may need
to be extended eastward later. Large hail and damaging winds are the
threats for this afternoon. Otw, average qpf amounts tonight will
average around one half inch. However, some cell training will
produce some locally heavier amounts of an inch or so.

Moving on, boundary will push south overnight. The better
instability zone will switch to south of us on Monday. And with
little forcing, I am not seeing much during the day.

Monday night, a warm front will be lifting northward. Instabilities
will begin to increase and we could see a few strong storms west of
I-65 at that time. During the day Tuesday, the sfc low will move
eastward across KY with instability increasing to the east of I-65
as the day progresses. It looks as though strong storms will again
be possible, mainly east of I-65 on Tuesday afternoon. This will be
in advance of the main cold frontal passage.

Near term temps, looking rather warm, particularly our overnight
lows which will be in the lower 60s. Cooler Tuesday night behind the
aforementioned fropa.

In the ext fcst, showers are possible in our east on Wednesday.
Models are rather peculiar at that time as they try to strum up sfc
instability with a northerly sfc fetch. Not buying it so will
exclude thunder. Following this, models are leaning toward a Gulf
system by late week with rain showers returning.

For the ext temps, its looking below normal with highs, for Thursday
on, mostly in the 60s. And just to serve notice, the 6-10 day
outlook reflects well below normal temperatures. Could be some frost
advisory perhaps in our future? We shall see.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions expected for most of this TAF cycle, but a cluster
of +TSRA headed towards Middle TN will bring IFR to LIFR
conditions with very gusty west winds this afternoon/early
evening. While each terminal is expected to get a couple hour
break where VFR could return this evening, additional TS are
expected throughout the evening, with degraded conditions for the
rest of the night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      60  77  62  78  49 /  70  20  70  40  30
Clarksville    55  76  59  75  48 /  70  30 100  30  10
Crossville     57  72  58  76  48 /  70  20  90  90  30
Columbia       62  79  64  79  49 /  60  30  30  30  20
Lawrenceburg   63  78  64  81  50 /  50  30  30  40  30
Waverly        57  77  61  76  48 /  70  30  80  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
512 AM CDT Sun May 3 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-041015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
512 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of Middle Tennessee.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible in the afternoon and
evening today. Main threat if any strong storms develop will be
damaging winds and hail, along with isolated flash flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms will be possible again during the
afternoon and evening on Monday across the mid state, with main
threats being hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, May 3, 2:56 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Nashville TN
256 PM CDT Sun May 3 2020

TNZ005-032030-
Stewart TN-
256 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 330 PM
CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 45 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.

LAT...LON 3666 8785 3663 8785 3664 8764 3649 8762
      3641 8803 3645 8806 3647 8805 3649 8806
      3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1955Z 259DEG 41KT 3648 8819

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:56 PM CDTSpecial Weather StatementOHXStewart34 min
May 3, 3:13 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart47 min
May 3, 3:22 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Houston, Humphreys38 min
May 3, 3:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery, Stewart46 min
May 3, 3:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Maury, Williamson36 min
May 3, 4:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson, Sumner34 min
May 3, 4:12 PM CDTSevere Thunderstorm WarningOHXGiles, Hickman, Lawrence, Lewis, Maury, Wayne48 min
May 3, 4:17 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Hickman, Marshall, Maury, Rutherford and 1 more43 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne19 min
May 3, 4:35 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne40 min
May 3, 4:41 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson49 min
May 3, 4:43 PM CDTSevere Thunderstorm WarningOHXDavidson, Macon, Robertson, Sumner, Trousdale, Wilson47 min
May 3, 4:49 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, DeKalb, Rutherford, Smith, Wilson41 min
May 3, 5:06 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more39 min
May 3, 5:11 PM CDTSevere Thunderstorm WarningOHXClay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more49 min
May 3, 5:18 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Van Buren, Warren, White42 min
May 3, 5:23 PM CDTTornado WarningOHXClay, Jackson, Macon, Smith, Trousdale16 min
May 3, 5:43 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett, Putnam62 min
May 3, 5:44 PM CDTSevere Thunderstorm WarningOHXGrundy16 min
May 3, 5:53 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Putnam, Van Buren, White37 min
May 3, 6:21 PM CDTSpecial Weather StatementOHXWayne24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.